Alert archive / Ohio / Frost Advisories in 2022

Frost Advisory 5, NWS Cleveland, OH

October 3, 20227 counties in Ohio

NWS Cleveland, OH issued this frost advisory at Oct 3, 2022, 3:28 PM EDT for 7 counties in Ohio. It took effect at Oct 4, 2022, 3:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2022, 3:28 PM EDT (19:28 UTC)
In effect from
Oct 4, 2022, 3:00 AM EDT
Expired
Oct 4, 2022, 8:08 AM EDT
In force
5 hr
Issued by
NWS Cleveland, OH

Counties Ashland County, OH, Holmes County, OH, Knox County, OH, Lorain County, OH, Medina County, OH, Richland County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 67 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WWUS71 KCLE 031928
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
328 PM EDT Mon Oct 3 2022

OHZ010-020-029>031-038-047-040330-
/O.NEW.KCLE.FR.Y.0005.221004T0700Z-221004T1300Z/
Lorain-Medina-Richland-Ashland-Wayne-Holmes-Knox-
Including the cities of Lorain, Elyria, North Ridgeville, 
Avon Lake, Brunswick, Medina, Wadsworth, Mansfield, Ashland, 
Wooster, Orrville, Rittman, Millersburg, Killbuck, 
and Mount Vernon
328 PM EDT Mon Oct 3 2022

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY...

* WHAT...Low temperatures in the mid 30's will result in frost
  formation, especially away from Lake Erie and outside of larger
  urban areas. 

* WHERE...Lorain, Medina, Richland, Ashland, Wayne, Holmes and 
  Knox Counties.

* WHEN...From 3 AM to 9 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The coolest temperatures will occur in
  valleys and where skies remain clear. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
855 
WWUS71 KCLE 040118
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
918 PM EDT Mon Oct 3 2022

OHZ010-020-029>031-038-047-041300-
/O.CON.KCLE.FR.Y.0005.221004T0700Z-221004T1300Z/
Lorain-Medina-Richland-Ashland-Wayne-Holmes-Knox-
Including the cities of Lorain, Elyria, North Ridgeville, 
Avon Lake, Brunswick, Medina, Wadsworth, Mansfield, Ashland, 
Wooster, Orrville, Rittman, Millersburg, Killbuck, 
and Mount Vernon
918 PM EDT Mon Oct 3 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
TUESDAY...

* WHAT...Low temperatures in the mid 30s will result in frost 
  formation, especially away from Lake Erie and outside of larger 
  urban areas.

* WHERE...Lorain, Medina, Richland, Ashland, Wayne, Holmes and 
  Knox Counties.

* WHEN...From 3 AM to 9 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The coolest temperatures will occur in
  valleys and where skies remain clear. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
588 
WWUS71 KCLE 040748
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
348 AM EDT Tue Oct 4 2022

OHZ010-020-029>031-038-047-041300-
/O.CON.KCLE.FR.Y.0005.000000T0000Z-221004T1300Z/
Lorain-Medina-Richland-Ashland-Wayne-Holmes-Knox-
Including the cities of Lorain, Elyria, North Ridgeville, 
Avon Lake, Brunswick, Medina, Wadsworth, Mansfield, Ashland, 
Wooster, Orrville, Rittman, Millersburg, Killbuck, 
and Mount Vernon
348 AM EDT Tue Oct 4 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as cold as 35 degrees will result in frost 
  formation.

* WHERE...Lorain, Medina, Richland, Ashland, Wayne, Holmes and 
  Knox Counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost will kill sensitive outdoor vegetation if left 
  uncovered.

* ADDITIONAL DETAILS...The coldest temperatures will occur inland
  from Lake Erie and outside urban areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
757 
WWUS71 KCLE 041208
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
808 AM EDT Tue Oct 4 2022

OHZ010-020-029>031-038-047-041315-
/O.CAN.KCLE.FR.Y.0005.000000T0000Z-221004T1300Z/
Lorain-Medina-Richland-Ashland-Wayne-Holmes-Knox-
Including the cities of Lorain, Elyria, North Ridgeville, 
Avon Lake, Brunswick, Medina, Wadsworth, Mansfield, Ashland, 
Wooster, Orrville, Rittman, Millersburg, Killbuck, 
and Mount Vernon
808 AM EDT Tue Oct 4 2022

...FROST ADVISORY IS CANCELLED...

Temperatures have warmed sufficiently so that there is no longer
the threat for frost.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this frost advisory went out at Oct 3, 1:47 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 3, 1:47 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
147 PM EDT Mon Oct 3 2022

.SYNOPSIS...
Our region will be impacted by a ridge through Wednesday as the
ridge's parent high pressure center drifts from the central Great
Lakes toward the southern Appalachians. A strong cold front should
sweep southeast across our area Thursday through Thursday night.
Behind the front, another ridge influences our region through this
weekend as the parent high pressure center moves from the northern
Great Plains toward the Tennessee Valley. However, a trough should
linger over and near the Great Lakes on Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Main question for coverage of frost tonight will be thickness of
cirrus. Will be evaluating cloud cover and which areas may need
to have a Frost Advisory tonight.

Previous discussion...Aloft, a ridge builds slowly from the
central U.S. and western Great Lakes region as Ian's remnant low
meanders in vicinity of VA. At the surface, a ridge continues
to affect our CWA as the core of the ridge drifts from the
central Great Lakes toward the Lower Great Lakes and vicinity.
As the ridge builds over our area, a relaxing synoptic-scale
MSLP gradient will allow mainly NE'erly surface winds to ease
today and give way to light and variable or calm surface winds
this evening through Tuesday. Upper-level frontogenetical
convergence amidst sufficient moisture between the remnant low
and building ridge should generate isolated to scattered
cirriform cloud cover over and upstream of our CWA. Of note,
isolated lake-effect stratocumuli over and generally southwest
of Lake Erie should dissipate by midday today as lake-induced
CAPE wanes further via a lowering subsidence inversion, low-
level dry air advection, and diurnal heating of surrounding land
and overlying air.

Abundant sunshine and diurnal warming of the boundary layer should
allow late afternoon highs to reach the 60's today and the lower
60's to lower 70's Tuesday. As for low temperatures, those should
briefly reach the mid to upper 30's inland from Lake Erie around
daybreak this morning, while readings in the 40's are expected along
and very near the lakeshore due to a NE'erly onshore surface flow
from the ~63F lake. Brief and patchy frost formation remains
possible around daybreak this morning across interior portions of
north-central/northeast OH and northwest PA. The Frost Advisory
remains in effect until 9 AM EDT this morning. Mainly clear sky and
lighter or calm surface winds will likely promote greater nocturnal
cooling this evening through daybreak Tuesday morning, when lows
should easily reach the mid to upper 30's in many locations inland
from Lake Erie. Lower 30's are possible in the valleys of interior
northwest PA. Patchy formation of frost, radiation fog, and river
valley steam fog should occur in these areas. Another Frost Advisory
will probably be needed, especially for interior northeast OH and
northwest PA. Warmer low temperatures in the 40's are expected along
and very near the Lake Erie shore once again.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Finally getting out of the upper level influences of the closed low
that was Ian a few days ago as it drifts southeastward to the coast
and ridging finally works in from the west. This is a main reason why
we have not been able to get into any appreciable warm air
advection, along with the lack of favorable return flows due to the
location of the surface high that will be centered over the region.
But with some continuing insolation even through we are in shorter
days, air mass modification is gradually taking place, and high
temperatures near 70 or slightly above will become more common.

The synoptic scale pattern in the short term will become more
progressive, and the ridging aloft will be replaced fairly quickly
with an open wave/trough axis Wednesday night into Thursday. This
feature will be filling/decaying and likely starved for moisture. No
appreciable POPs with this. The more significant feature is the
sharply digging trough dropping into the northern plains region from
the central portion of Canada that will deepen into a closed low
late Thursday as it moves in over the northern Great Lakes. A
strengthening surface low in response will drop a cold front rapidly
in from the northwest, which will be knocking on the door of the
northwestern zones by the end of the Thursday period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Cold front barrels through the region late Thursday/Thursday night
with a profound change in airmass that has 850mb temperatures
dropping from around 10C ahead of the system to the minus mid
single digits over the next 24 hours. Canadian high pressure quickly
fills in behind the front back to the northwest, and while this
feature will be weakening a bit, the airmass it brings with cold air
advection will be mid fall-like. Temperatures from Thursday to
Friday max values will drop around 15-20F from the lower 70s to the
lower/mid 50s, and even some upper 40s for NW PA. With the frontal
passage, again, all indications are a moisture poor airmass, and
rain chances and amounts are going to be on the lower side.
Unidirectional low levels flows should be expected with good delta T
over the lake, and lake effect precipitation over the northeastern
CWA is a god bet for a period of time behind the front. Temperatures
probably get cold enough during the Friday night period for a few
wet snowflakes in interior NW PA. Frost is possible into the weekend
overnights, and even near freezing overnight lows are possible as
well.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
High pressure with VFR conditions expected for the majority of
terminals through the TAF cycle. Some passing mid and high
cloud tonight should limit potential for fog. Did include a
TEMPO at YNG towards 12Z and may need to add to other terminals
but confidence was not sufficient at this time.

Outlook...Scattered showers with periodic non-VFR are possible
Thursday afternoon through Friday.

&&

.MARINE...
Northeasterly winds that have been persistent over the lake finally
ease Monday, becoming light and variable Tuesday under the influence
of high pressure resulting in wave heights following suit finally
coming below 1ft on Tuesday. Winds then turn southwesterly into
Wednesday ahead of a strong cold front with southwesterly/offshore
flows on the increase. Behind the cold front Thursday through the
end of the week, northwest winds 15-25kts expected along with wave
height increases as well. These winds turns to the west southwest
Saturday, gradually easing into the end of the weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jaszka
NEAR TERM...KEC/Jaszka
SHORT TERM...26
LONG TERM...26
AVIATION...KEC
MARINE...26
Hazardous weather outlook, Oct 3, 1:53 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
153 PM EDT Mon Oct 3 2022

LEZ061-142>149-162>169-OHZ003-006>009-011-012-017-018-027-028-036-
037-047-089-PAZ001-041800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Cuyahoga-Lake-
Hancock-Seneca-Wyandot-Crawford-Marion-Morrow-Knox-
Ashtabula Lakeshore-Northern Erie-
153 PM EDT Mon Oct 3 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-013-014-019>023-029>033-038-PAZ002-003-041800-
Lorain-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-Trumbull-
Richland-Ashland-Wayne-Stark-Mahoning-Holmes-Southern Erie-Crawford-
153 PM EDT Mon Oct 3 2022

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Frost formation is possible around daybreak Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Ohio, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.